Purpose: Accidental intrathecal vincristine instillation is usually a fatal error. The authors report an analysis of a patient and suggest means with which to reduce such errors.
Patients and Methods: A 7-year-old girl with recurrent acute lymphoblastic leukemia was inadvertently injected intrathecally with 1.5 mg vincristine. A detailed analysis of the events leading to this error and a review of all reported cases in the English literature were undertaken.
Results: Reasons for errors reported by us and other institutions included mistaking vincristine for an intended intrathecal drug, assuming vincristine was an additional drug to be injected, not checking physician orders, mistaken route of administration, and mislabeling of syringes.
Conclusion: Intrathecal injection of vincristine may be the end-result of a series of systems errors. Protocol recommendations to reduce the likelihood of this error are presented.